the trouble with Metformin...

mary47Oregon
By mary47Oregon Latest Reply 2010-04-24 19:11:21 -0500
Started 2010-04-20 15:17:44 -0500

I'm new to diabetes and one of the things that bothers me the most is the nausea (sometimes) and diarhea (all the time) with Metformin. Any suggestions ?
thanks!


17 replies

Zimoss
Zimoss 2010-04-22 23:11:05 -0500 Report

If cost is not a huge issue you can also ask about Glumetza xr… its a newer form of metformin that when it hits the stomach it expands to 150x its size and that is supposed to keep it in the stomach and help you to avoid the GI issues a lot of people have with metformin.

Glumetza website: http://www.glumetzaxr.com/
or do a google search for it :)

good luck.

Pam from KCMO
Pam from KCMO 2010-04-22 04:58:53 -0500 Report

I'd been taking Metformin for several years when the stomach problems started. (In fact, I found this site when I was looking for answers to the same question you have.) I did exactly what kd recommends below - switched to the extended release form and I make sure I bury the pill in the middle of whatever meal I'm taking it with. I still have a flicker of nausea every now and then, but its tolerable.

We're all different, though, so best of luck to you.

kdroberts
kdroberts 2010-04-21 11:38:37 -0500 Report

If you are not taking the extended release version, ask to switch to that. If you are not taking it during a meal, start doing that. Take note of any specific meals that may cause more problems, often certain foods can trigger a reaction in some people.

Harlen
Harlen 2010-04-21 00:09:01 -0500 Report

Not only did I have the same thing but it didnt work for me iether so off I whent and I am now on insulin and I can eat better and have great numbers too
Best wishes all
Harlen

joni55
joni55 2010-04-21 11:33:24 -0500 Report

Good for you. Since I have come off of it, I am not as nauteous in the morning, though it is still a problem. I think it is nerves. The world is hard thing to face off of tranquilizers.

ston3xc
ston3xc 2010-04-24 19:11:21 -0500 Report

A lot of people think that going on insulin is the end of their lives, but you have to do what you have to do.

Avon Lady
Avon Lady 2010-04-20 20:31:14 -0500 Report

I find that if I take the Metformin before I eat in the morning thats when I have trouble - but if I eat a little and then take it -it doesnt give me diarrhea

Gabby
GabbyPA 2010-04-20 18:19:25 -0500 Report

My doctor started me on a lower dose for the first 3 months and then increased it after that. So I did not have really bad nausea or diarrhea. Perhaps your doc could look at doing that. Mine said that is why he starts on lower doses to allow us to adjust.

OMG-T2
OMG-T2 2010-04-20 17:36:52 -0500 Report

I had some similar issues when I was started on Metformin, particularly the diarrhea. And a lot of stomach churning. But I had read on numerous websites that such things were common side effects of the drug and that usually the issues would diminish after a couple, three weeks. Well, in my case that's exactly what happened and as I have been on Metformin now for over 4 months at 1000 mg twice a day, I have absolutely no residual issues.

My biggest problem with diabetes medication was with Actos. Man, that stuff just about killed me! I was sore all over and so unbelievably lethargic that I just felt like a slug constantly.

I'm sorry that you are having problems with your Metformin, and depending on how long you've been on it as well as the dosage, you may want to discuss it with your physician…I'm confident that some adjustments could be made so as to maximize the benefit to you.

Good luck!

JulieC
JulieC 2010-04-22 07:30:40 -0500 Report

I am on Metforman ER also..1000 2x perday…at first…I had big problems..with the diarrhea..I thought I would have to quit…but I kept taking it and now Im back to normal…some times it take a a couple months for your body to ajust. I was Actos too…oh my God! I spent 3 days in urgent care from that stuff…almost killed me to..and according to Web-MD Medicines…it actually has killed people!

runthe
runthe 2010-04-20 17:06:36 -0500 Report

Hello mary4­7Oreg­on, I feel you. I was on Metformin 1000mg 2 times a day. I was so sick with the vomiting and the diarrhea that my dr took me off of them. I was only taking glipzide in the morning. But then my blood sugar shot up everyday until it was in the 500+ for almost four months. I eventually ended up taking insulin shots twice a day. I wish that I can take the pills but I can't due to the fact that I have a bad stomach from taking so many meds over the years. My only advice is that you tlk with your dr and maybe they can adjust your dose or something. Try eating a little food and then take the meds, and then eat again, maybe that will help.
Good luck runthe

Zimoss
Zimoss 2010-04-20 17:02:11 -0500 Report

Welcome to Diabetes…the things we are forced to deal with.

The good news is that there are many different meds that you can take… many of which don't cause the same problems.

there is even a different form of metformin called Glumetza XR — according to the literature I found when the doctor put me on it— it expands to 150x its original size to keep the meds in your stomach and not in your intestines where they cause trouble. (think large pill expanding to a ping pong ball)

I do have to point out that there are also LOTS of people who can't take metformin at all due to the side effects.(It also looks like I am one of those since I have taken Glumetza for 3 months and I am still having side effects that started after about 1 month of taking it.)

Zimoss
Zimoss 2010-04-20 17:05:22 -0500 Report

Oh yeah another option if you want to try staying on metformin —since it is SOOOO CHEAP.

Start at a low dose… typically around 500mg… then periodically increase it by 500mg more to see if you tolerate it. (example— take 500mg a day for 2 weeks, then up it to 1000mg for 2 weeks… etc.)

Of course you should consult your doctor, but almost all doctors know about the terrible side effects and will work with you — IF they know its a problem.

joni55
joni55 2010-04-20 15:53:29 -0500 Report

I have been on Meformin for a few years. Lately, though, my blood sugar readings have been a little low. So, I cut out one for a couple of days and they were still good, but I was still low in the morning. So, I have cut out the other pill and am still having good readings. I will address this with my doctor at my next visit. I feel this all a part of God's healing in me, and I don't by any means recommend it to anyone else.

Captnshortbob
Captnshortbob 2010-04-20 15:28:32 -0500 Report

The only advice I have for you is wait it out. Everyone I know who has started Metformin feels that same way. It does go away eventually. Maybe ask your doctor if he can give you something to combat the nausea and diarrhea. That is just a terrible way to start off your life as a diabetic. Being diagnosed is bad enough without the medication making you sick on top of it. I hope you feel better soon. Good luck :)